Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 70, NWS New Orleans, LA

April 5, 2008Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 5, 2008, 3:37 AM CDT for Saint Bernard Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2008, 3:37 AM CDT (08:37 UTC)
Expired
Apr 5, 2008, 4:15 AM CDT
In force
38 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 10:31 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 4, 10:31 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1031 PM CDT FRI APR 4 2008

.UPDATE...
FORECAST GRIDS AND PRODUCTS HAVE BEEN UPDATED TO REMOVE TORNADO
WATCH HEADING AND SEVERE THREAT WORDING. THE THREAT OF SEVERE
WEATHER HAS DIMINISHED AS THE OUTFLOW BOUNDARY HAS PUSHED SOUTH
TO THE MISSISSIPPI COAST AND THE NEW ORLEANS METRO AREA.
CONVECTION OCCURRING NORTH OF THIS BOUNDARY WAS ELEVATED IN NATURE.

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT FRI APR 4 2008/

SHORT TERM...
COLD FRONT INDICATED TO BE FROM SOUTH OF MERIDIAN MISSISSIPPI TO
WOODVILLE MISSISSIPPI TO NORTH OF BEAUMONT TEXAS. THERE IS A 20
DEGREE DROP IN TEMPERATURES WITH THE RAIN COOLED AIR BEHIND THE
FRONT. THE SOUTHEASTWARD PROGRESS OF THE FRONT HAS SLOWED
CONSIDERABLY AS THE SOUTHERN END OF THE FRONT HAS GONE INVERTED
WITH PERHAPS A NEW SURFACE LOW PRESSURE SYSTEM BETWEEN HOUSTON AND
BEAUMONT WHERE COLDEST CLOUD TOPPED TEMPERATURES ARE NOW
INDICATED. TEMPERATURES IN ADVANCE OF THE FRONT ARE GENERALLY IN
THE 80 TO 85F RANGE EXCEPT IN THE UPPER 70S NEAR COOLER COASTAL
LOCATIONS. THE DEEP LAYERED FLOW BASED ON 18Z SOUNDING SHOWS
UNIDIRECTIONAL SOUTHWEST FLOW THROUGHOUT. IT APPEARS THE SEVERE
WEATHER THREAT MAY HAVE LESSENED BUT DID NOT GO COMPLETELY ZERO
FOR THIS EVENING AS THE NEW FOCUS FEATURE MOVING OUT OF THE UPPER
TEXAS COASTAL BEND WILL BE FUELED BY HIGH MOISTURE CONTENT. MODELS
ALSO CONTINUE TO INDICATE EXTENSIVE COVERAGE OF POST-FRONTAL
MODERATE RAINFALL THROUGH UPPER TROUGH PASSAGE...WHICH COULD BE
EARLY SATURDAY MORNING. PRECIPITATION CALCULATOR OUTPUT FOR 337K
LIFT AT 925 MB AND 850 MB SUGGEST A POTENTIAL OF 3-5 INCHES
POSSIBLE IN ANY RAIN BAND THAT PERSISTS TONIGHT. RADAR RAINFALL
ESTIMATES UPSTREAM SHOW 2-3 INCHES ACCUMULATION IN THE PAST 24
HOURS IN LESS UNSTABLE AIR...SO 3 INCHES WOULD NOT BE TOO
DIFFICULT TO ATTAIN IN THE BETTER JUICE THIS FAR SOUTH
TONIGHT...PARTICULARLY WHERE RAINFALL LINGERS FOR 6 HOURS OR MORE
TONIGHT. STILL OPTIMISTIC THAT RAINFALL SHOULD MOVE EAST BY MID TO
LATE SATURDAY MORNING WITH AN IMPROVING TREND THROUGHOUT THE DAY
SATURDAY. SUNDAY CONTINUES TO SHOW SIGNS OF MOISTURE BACKING
NORTHWARD OFF THE GULF FROM WAVE ENERGY RIPPLING ALONG THE
STATIONARY FRONT. WILL CONTINUE TO SHOW CHANCE POPS NEAR THE COAST
AND TAPER TO LITTLE OR NOTHING FARTHER INLAND.

LONG TERM...
ANOTHER SPRING STORM SYSTEM DEVELOPS IN THE PLAINS STATES TUESDAY
WITH ASSOCIATED COLD FRONT APPROACHING THE FORECAST AREA WEDNESDAY
BUT SHOWING SIGNS OF STALLING BEFORE GETTING HERE...THEN
RETREATING NORTH AS A WARM FRONT. ANOTHER SYSTEM LATE NEXT WEEK
INTO NEXT WEEKEND. REPEAT STORM PASSAGES ACROSS THE MIDDLE
MISSISSIPPI VALLEY AND OHIO VALLEY WILL CAUSE CONCERNS FOR
ADDITIONAL RUNOFF AND ROUTING OF HIGH WATERS DOWN THE MAINSTEM FOR
SEVERAL WEEKS TO COME.

AVIATION...
THROUGH AROUND 03Z...AFTERNOON CU FIELD AND ISOLATED SHOWERS WILL
DIMINISH IN COVERAGE THROUGH THE DAY. OVERALL...VFR CONDITIONS
SHOULD CONTINUE. HOWEVER...A FRONTAL BOUNDARY EXTENDING ACROSS
CENTRAL LOUISIANA AND INTO EASTERN TEXAS WILL PULL THROUGH THE
REGION TONIGHT. IN ADVANCE OF THIS FRONT...A LINE OF CONVECTION IS
EXPECTED TO IMPACT THE TERMINALS. THIS LINE OF CONVECTION SHOULD
AFFECT KBTR AROUND 06Z...AND THEN PROCEED TO KPT BY AROUND 10Z.
LIGHTNING...HAIL...AND STRONG WINDS ARE POSSIBLE WITH THIS LINE AS
IT MOVES THROUGH. BEHIND THE FRONT...IFR CONDITIONS SHOULD LINGER
WITH LIGHT RAIN AND A LOW STRATUS DECK AFFECTING THE TERMINALS
THROUGH ABOUT 14 TO 16Z. KGPT WILL BE THE LAST TO CLEAR OUT. BY
18Z...VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS...AS HIGH
PRESSURE BUILDS IN.

MARINE...
A FAIRLY TIGHT PRESSURE GRADIENT BETWEEN AN AREA OF LOW PRESSURE
IN THE ARKLATEX...AND HIGH OVER FLORIDA WILL CONTINUE TO BRING
STRONG ONSHORE FLOW TO THE AREA TONIGHT. A FRONT WILL SWEEP
THROUGH EARLY IN THE MORNING...WHICH WILL SWITCH WINDS TO THE
NORTH. WINDS WILL REMAIN STRONG THROUGH TOMORROW AFTERNOON AS DRY
AIR AND STRONG SUBSIDENCE TRANSPORTS DOWN STRONGER WINDS FROM
ALOFT BEHIND THE FRONT. THIS WILL WARRANT AND CONTINUATION OF
EXERCISE CAUTION CONDITIONS FOR THE OFFSHORE WATERS. HIGH PRESSURE
WILL SETTLE IN TOMORROW NIGHT WITH LIGHTER WIND AND CALMING SEAS
EXPECTED. THE NEXT MAIN IMPACT WILL NOT AFFECT THE COASTAL WATERS
UNTIL MONDAY AND TUESDAY...AS A WEAK AREA OF LOW PRESSURE DEVELOPS
ALONG A STALLED FRONTAL BOUNDARY IN THE NORTHERN GULF OF MEXICO.
THIS LOW WILL TIGHTEN THE GRADIENT ALLOWING FOR EASTERLY FLOW OF
15 TO 20 KNOTS AND INCREASING SEAS OF UP 6 FEET MONDAY AND
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  72  55  80 /  80  20   0  10
BTR  59  73  55  81 /  80  20   0  10
MSY  64  73  62  78 /  50  40   0  20
GPT  63  73  59  77 /  80  50  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

11
Hazardous weather outlook, Apr 4, 10:25 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1025 PM CDT FRI APR 4 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1025 PM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI OVERNIGHT. ALTHOUGH SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A FEW STORMS MAY BE STRONG AND
PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS OF
RAIN.

RIVER FLOODING...
THE MISSISSIPPI RIVER AT BATON ROUGE HAS BEEN UPGRADED TO A MAJOR
FLOOD CREST OF 41.0 FEET FOR APRIL 16TH. MODERATE FLOODING IS
ALSO EXPECTED ALONG THE MISSISSIPPI RIVER AT RED RIVER LANDING AND
ON THE ATCHAFALAYA RIVER AT MORGAN CITY. MINOR FLOODING IS
EXPECTED ALONG THE MISSISSIPPI RIVER AT DONALDSONVILLE AND RESERVE
WITHIN THE NEXT FIVE TO SEVEN DAYS. THE MISSISSIPPI RIVER AT NEW
ORLEANS NOW HAS A FORECAST CREST AT 17.0 FEET...RIGHT AT FLOOD
STAGE FOR APRIL 16TH. THE RIVER LEVEES PROTECT THE CITY TO A STAGE
OF 20 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL BE A SIGNIFICANT HAZARD ON THE MISSISSIPPI AND
ATCHAFALAYA RIVER SYSTEMS THROUGH THE NEXT SEVEN DAYS AND BEYOND.

OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED.

In the hours before

Special weather statement, Apr 5, 1:41 AM CDT, 1 hour 56 minutes before
LAZ046-049-056-057-050745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
141 AM CDT SAT APR 5 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
THE AREA...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG WINDS UP TO 45 MPH AND PEA SIZED HAIL NEAR
NAPOLEONVILLE...OR ABOUT 6 MILES NORTHWEST OF PIERRE PART...MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
GEISMER AND DONALDSONVILLE AT 200 AM.
GONZALES AND SORRENTO AT 215 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

17
Local storm report, Apr 5, 3:06 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 AM CDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             DES ALLEMANDS           29.83N 90.43W
04/05/2008  E1.00 INCH       ST. CHARLES        LA   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED QUARTER-SIZED HAIL

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:35 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington24 min
Apr 5, 3:08 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Charles67 min
Apr 5, 3:23 AM CDTSpecial Marine WarningLIX97 min
Apr 5, 5:34 AM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne56 min
Apr 5, 6:52 AM CDTSpecial Marine WarningLIX83 min
Apr 5, 6:59 AM CDTSpecial Marine WarningLIX91 min
Apr 5, 7:49 AM CDTSpecial Marine WarningLIX86 min
Apr 5, 8:57 AM CDTSpecial Marine WarningLIX93 min
Apr 5, 9:01 AM CDTSpecial Marine WarningLIX89 min
Apr 4, 8:11 PM CDTSevere Thunderstorm WarningLIXJackson39 min
Apr 5, 2:18 AM CDTFlash Flood WarningLIXHancock, Harrison6 hr
Apr 5, 2:47 AM CDTRiver Flood WarningLIXHarrison52 hr
Apr 5, 5:02 AM CDTFlash Flood WarningLIXJackson4 hr
Apr 5, 7:18 AM CDTRiver Flood WarningLIXHarrison34 hr
Apr 5, 7:18 AM CDTRiver Flood WarningLIXHarrison27 hr
Apr 5, 12:16 PM CDTRiver Flood WarningLIXHarrison9 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.